Uniform regularity and convergence of phase-fields for Willmore’s energy


We investigate the convergence of phase fields for the Willmore problem away from the support of a limiting measure \(\mu \). For this purpose, we introduce a suitable notion of essentially uniform convergence. This mode of convergence is a natural generalisation of uniform convergence that precisely describes the convergence of phase fields in three dimensions. More in detail, we show that, in three space dimensions, points close to which the phase fields stay bounded away from a pure phase lie either in the support of the limiting mass measure \(\mu \) or contribute a positive amount to the limiting Willmore energy. Thus there can only be finitely many such points. As an application, we investigate the Hausdorff limit of level sets of sequences of phase fields with bounded energy. We also obtain results on boundedness and \(L^p\)-convergence of phase fields and convergence from outside the interval between the wells of a double-well potential. For minimisers of suitable energy functionals, we deduce uniform convergence of the phase fields from essentially uniform convergence.

This is a preview of subscription content, access via your institution.


  1. 1.

    Bretin, E., Masnou, S., Oudet, E.: Phase-field approximations of the Willmore functional and flow. Numerische Mathematik 131, 1–57 (2013)

    MathSciNet  MATH  Google Scholar 

  2. 2.

    Bellettini, G., Paolini, M.: Approssimazione variazionale di funzionali con curvatura. Seminario di Analisi Matematica, Dipartimento di Matematica dell’Università di Bologna (1993)

  3. 3.

    Caffarelli, L.A., Cordoba, A.: Uniform convergence of a singular perturbation problem. Commun. Pure Appl. Math. 48(1), 1–12 (1995)

    MathSciNet  Article  MATH  Google Scholar 

  4. 4.

    Dondl, P.W., Lemenant, A., Wojtowytsch, S.: Phase field models for thin elastic structures with topological constraint. Arch. Ration. Mech. Anal. 223(2), 693–736 (2017)

    MathSciNet  Article  MATH  Google Scholar 

  5. 5.

    Dal Maso, G., Iurlano, F.: Fracture models as \(\Gamma \)-limits of damage models. Commun. Pure Appl. Anal. 12(4), 1657–1686 (2013)

    MathSciNet  Article  MATH  Google Scholar 

  6. 6.

    Dondl, P. W., Wojtowytsch, S.: Boundary regularity of phase fields for Willmore’s energy. In preparation (2017)

  7. 7.

    Hutchinson, J.E., Tonegawa, Y.: Convergence of phase interfaces in the van der Waals-Cahn-Hilliard theory. Calc. Var. Partial Differ. Equ. 10(1), 49–84 (2000)

    MathSciNet  Article  MATH  Google Scholar 

  8. 8.

    Modica, L.: A gradient bound and a Liouville theorem for nonlinear Poisson equations. Commun. Pure Appl. Math. 38(5), 679–684 (1985)

    MathSciNet  Article  MATH  Google Scholar 

  9. 9.

    Modica, L.: The gradient theory of phase transitions and the minimal interface criterion. Arch. Ration Mech. Anal. 98(2), 123–142 (1987)

    MathSciNet  Article  MATH  Google Scholar 

  10. 10.

    Nagase, Y., Tonegawa, Y.: A singular perturbation problem with integral curvature bound. Hiroshima Math. J. 37(3), 455–489 (2007)

    MathSciNet  MATH  Google Scholar 

  11. 11.

    Röger, M., Schätzle, R.: On a modified conjecture of De Giorgi. Math. Z. 254(4), 675–714 (2006)

    MathSciNet  Article  MATH  Google Scholar 

  12. 12.

    Topping, P.: Mean curvature flow and geometric inequalities. J. Reine Angew. Math. 503, 47–61 (1998)

    MathSciNet  MATH  Google Scholar 

Download references


PWD and SW would like to thank M. Röger (Dortmund) for inspiring discussions. PWD acknowledges financial support from the German Scholars Organization / Carl Zeiss Stiftung via their Wissenschaftler-Rückkehrerprogramm. SW would like to thank Durham University for financial support through a Durham Doctoral Studentship and Y. Tonegawa (Tokyo) for helpful conversations.

Author information



Corresponding author

Correspondence to Patrick W. Dondl.

Additional information

Communicated by O. Savin.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Dondl, P.W., Wojtowytsch, S. Uniform regularity and convergence of phase-fields for Willmore’s energy. Calc. Var. 56, 90 (2017). https://doi.org/10.1007/s00526-017-1178-9

Download citation

Mathematics Subject Classification

  • 49Q20
  • 49Q10
  • 49N60
  • 35J15
  • 35J35
  • 74G65